Indiana, 2021

Tornadoes and Flash Flooding in Indiana, June 18 to 19, 2021

June 18 to 19, 2021 · NWS ILN · 12 events in 4 counties and zones

Thunderstorms developed during the afternoon and evening hours as a low pressure system moved through a warm and humid airmass that was in place across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$920,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the afternoon and evening hours as a low pressure system moved through a warm and humid airmass that was in place across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 18, 4:01 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 18, 4:01 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
501 PM EDT Fri Jun 18 2021

.SYNOPSIS...
Severe weather event unfolding for this evening with significant
flooding concerns also likely into the overnight hours.
Additional severe threat on Saturday with a boundary in the
area. Continued thunderstorms will be possible through the
weekend and into early next week until the frontal passage.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Concerning tornadic environment in place across northern
portions of the forecast area especially near and north of
Interstate 70 given shear and helicity values. In addition
expect large hail and damaging wind potential. Severe threat
will continue this evening into the first part of tonight. There
will be a flash flood threat this evening with the orientation
of the storms. This threat will increase into the overnight
hours and have a flash flood watch in effect for most of the
region. Significant concerns for flash flooding given the
potential for training of storms. Given that a lot of the
flooding potential will be after sunset, there will be the
concern of nighttime flooding. Please stay weather aware this
evening into the overnight hours. Multiple weather threats pose
a threat to life and property.

On another note, heat index values will be in the upper 90s near
100 south of these storms into the early evening hours.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Showers and thunderstorms will be ongoing during the morning
hours with a lull around mid day. Additional thunderstorm
development going into the afternoon and evening hours. Severe
weather with the potential for damaging winds will be possible
in the afternoon and evening hours.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The extended period begins Sunday with shortwave ridging over
the Ohio Valley into lower Great Lakes ahead of a progressive
deepening trough moving southeast into the northern plains.
Meanwhile, tropical remnant slowly lift northeast through the
southeastern United States. This pattern will lead to plenty of
heat and humidity Sunday through Monday. As far as
precipitation, moderate instability Sunday with minimal forcing
provides a chance of mainly diurnal storms. However, by Monday,
the approaching trough and associated cold front brings better
chances of convection.

There is some signal for development of a southwesterly low-level
jet Sunday night into Monday morning, so PoPs start to increase at
this time. Heading into the afternoon, timing of the front will be
critical in deciphering peak instability... along with associated
severe threat. Based on current guidance, front appears to push
through the region during the afternoon, so best instability
develops south and east of Interstate 71 corridor. In addition, the
ECMWF and the tail end of the NAM bring a secondary wave along the
front late Monday evening into the overnight, with significant
uptick in PoPs across the southeast part of the forecast area at
that time. Will continue to monitor this period for severe and
flooding threat as details become more clear.

Conditions dry out behind the front Tuesday afternoon as high
pressure quickly builds into the Ohio Valley. High temperatures will
likely be head to around 70 degrees with lower humidity values.

The surface high slides east through mid to late week as
temperatures warm again in southerly flow. Mid-level ridging
provides a break in the precipitation during this time, though can't
rule out an isolated afternoon storm by Friday as low level moisture
increases.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
First round of showers and storms have moved through the TAF
sites. Expect a lull in the precipitation with an increase in
winds and wind gusts. Expect additional showers and storms to
develop late this afternoon and into this evening. A prolonged
shower and thunderstorm event will be possible across some of
the area TAF sites this evening through Saturday morning. Shower
and thunderstorm activity will briefly start to diminish towards
the end of the TAF period, however then MVFR cigs will develop
and move into portions of the region. Additional thunderstorms
are expected later Saturday.

.OUTLOOK...Thunderstorms are possible Saturday through Monday

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Saturday morning for OHZ042-051>055-
     060>065-070>074-077>082-088.
     Flash Flood Watch through Saturday morning for OHZ034-035-
     043>046-056.
KY...Flash Flood Watch through Saturday morning for KYZ091>093.
     Flash Flood Watch through Saturday afternoon for KYZ089-090-
     094>100.
IN...Flash Flood Watch through Saturday morning for INZ050-058-059-
     066-073>075.
     Flash Flood Watch through Saturday afternoon for INZ080.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Hogue
AVIATION...Novak
Hazardous weather outlook, Jun 18, 3:26 PM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
426 PM EDT Fri Jun 18 2021

OHZ026-192030-
Hardin-
426 PM EDT Fri Jun 18 2021

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...Tonight.

Severe thunderstorms will be likely this evening into tonight.
Damaging winds, large hail, tornadoes, and flash flooding will be
possible.

Heat indices will be in the mid to upper 90s through early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong to severe storms will be possible again Saturday
afternoon and evening. Damaging wind would be the primary threat on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather conditions.

OHZ034-035-043>046-056-192030-
Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Licking-
426 PM EDT Fri Jun 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms will be likely this evening into tonight.
Damaging winds, large hail, tornadoes, and flash flooding will be
possible.

Heat indices will be in the mid to upper 90s through early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few strong to severe storms will be possible again Saturday
afternoon and evening. Damaging wind would be the primary threat on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather conditions.

INZ050-058-059-OHZ042-051>055-060>065-074-192030-
Wayne-Fayette IN-Union IN-Darke-Miami-Champaign-Clark-Madison-
Franklin OH-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Hocking-
426 PM EDT Fri Jun 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms will be likely this evening into tonight.
Damaging winds, large hail, tornadoes, and flash flooding will be
possible.

Heat indices will be in the mid to upper 90s through early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few strong to severe storms will be possible again Saturday
afternoon and evening. Damaging wind would be the primary threat on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather conditions.

INZ066-073>075-KYZ091>093-OHZ070>073-077>082-088-192030-
Franklin IN-Ripley-Dearborn-Ohio-Boone-Kenton-Campbell-Butler-Warren-
Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
426 PM EDT Fri Jun 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms will be likely this evening into tonight.
Damaging winds, large hail, tornadoes, and flash flooding will be
possible.

Heat indices will be in the mid to upper 90s through early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few strong to severe storms will be possible again Saturday
afternoon and evening. Damaging wind would be the primary threat on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather conditions.

INZ080-KYZ089-090-094>100-192030-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-
426 PM EDT Fri Jun 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms will be likely this evening into tonight.
Damaging winds and flash flooding will be possible. There will also
be the potential for isolated large hail and the potential for a
tornado.

Heat indices will be in the mid to upper 90s through early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few strong to severe storms will be possible again Saturday
afternoon and evening. Damaging wind would be the primary threat on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather conditions.

In the hours before

Local storm report, Jun 18, 6:24 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
724 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             KETTERING               39.70N 84.15W
06/18/2021  M1.00 INCH       MONTGOMERY         OH   TRAINED SPOTTER

&&

CAMPBELL
Local storm report, Jun 18, 6:27 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
727 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             FAIRBORN                39.80N 84.02W
06/18/2021  E1.00 INCH       GREENE             OH   PUBLIC

&&

CAMPBELL
Local storm report, Jun 18, 6:31 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
731 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             BEAVERCREEK             39.73N 84.06W
06/18/2021  E1.00 INCH       GREENE             OH   PUBLIC

&&

CAMPBELL
Local storm report, Jun 18, 6:33 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
733 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             3 NNW BELLBROOK         39.68N 84.11W
06/18/2021  E1.00 INCH       MONTGOMERY         OH   PUBLIC

&&

CAMPBELL
Local storm report, Jun 18, 6:39 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
739 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 SSW BEAVERCREEK       39.68N 84.10W
06/18/2021  M1.50 INCH       GREENE             OH   TRAINED SPOTTER

&&
Local storm report, Jun 18, 6:50 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
750 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             XENIA                   39.69N 83.94W
06/18/2021  M1.75 INCH       GREENE             OH   TRAINED SPOTTER

&&

The radar

The Indianapolis radar (KIND), 108 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 18, 6:54 PM EST to 7:05 PM EST
Where
Wayne County, 0.87 mi NE of Greens Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.890, -85.040

Numerous trees and power lines were downed across central and southeast portions of Wayne County.

Thunderstorm Wind, Dearborn

When
June 18, 7:45 PM EST to 8:00 PM EST
Where
Dearborn County, 2.33 mi SSE of Weisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
39.190, -85.030

Numerous trees and power lines were blown down across Dearborn County.

Thunderstorm Wind, Ripley

When
June 18, 7:45 PM EST to 7:47 PM EST
Where
Ripley County, 1.75 mi SW of Lookout
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.160, -85.240

A tree fell onto a house.

Thunderstorm Wind, Ripley

When
June 18, 7:45 PM EST to 8:00 PM EST
Where
Ripley County, 0.87 mi SW of Versailles
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.060, -85.260

Numerous trees and power lines were downed across the northern and eastern portions of Ripley County.

Thunderstorm Wind, Ripley

When
June 18, 7:47 PM EST to 7:48 PM EST
Where
Ripley County, Batesville
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.300, -85.220

Tornado, Ripley

When
June 18, 7:51 PM EST to 7:57 PM EST
Where
Ripley County, 1.58 mi SE of Lookout to 1.42 mi SE of Milan
Rating
EF1
Path length
6.2 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.166, -85.196

The first evidence of tornadic damage was observed along East Prattsburg Road, just east of State Route 129, where several trees were knocked down. Additional damage was noted further southeast along East Prattsburg Road, where several additional trees were downed and a carport was destroyed. Tree damage continued along East Prattsburg Road to where it intersected with Old Mill Road and E County Road 475 N. One residence on East Prattsburg Road also experienced minor damage to the home, with some gutters and shingles removed. In a wooded area to the south of East County Road 475 N, the tree damage was more extensive, with numerous hardwood trees snapped.

The tornado moved into the town of Milan and produced sporadic damage, mainly along Josephine Street, Ellsworth Street, and West Ellis Street, where a few large tree limbs were knocked down and siding was also removed from a one story home. Winds in the town of Milan were estimated to be 80 mph, or EF0 in nature.

The tornado then strengthened as it moved just southeast of downtown Milan. Along Woolery Street and Rose Street, the most significant damage from this tornado was observed. The tree damage was much more extensive, with numerous hardwood trees snapped or completely knocked down. Significant tree damage continued southeast onto a residence on North County Road 750 E, where a garage was also destroyed. Damage in this area was consistent with winds of up to 110 mph, or reaching EF1 intensity.

The tornado then weakened and dissipated, with the only remaining damage to the southeast of this area on East 200 N, where one tree was blown down onto a house.

Tornado, Dearborn

When
June 18, 8:01 PM EST to 8:02 PM EST
Where
Dearborn County, 0.75 mi SSW of Chesterville to 1.01 mi SSE of Chesterville
Rating
EF1
Path length
0.49 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.059, -85.053

The tornado likely began in a wooded area behind Longbranch Road, where downed trees were first noted. The most significant damage occurred at two residences on Longbranch Road. Nearly half of the metal roof of one residence was lifted and thrown in multiple directions, with insulation splattered on the residence and even onto parked vehicles. Trees on both properties were knocked down or blown over in multiple directions and the tree damage exhibited a very convergent pattern. The tornado is believed to have lifted in another wooded area to the southeast of Longbranch Road, as no other damage was seen on any roads to the southeast.

Thunderstorm Wind, Dearborn

When
June 18, 8:04 PM EST to 8:06 PM EST
Where
Dearborn County, 1.48 mi NNW of Homestead
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.150, -84.840

A business sustained roof damage.

Thunderstorm Wind, Dearborn

When
June 18, 8:12 PM EST to 8:13 PM EST
Where
Dearborn County, 0.87 mi SW of Lawrenceburg
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
39.090, -84.860

Flash Flood, Ripley

When
June 19, 5:30 AM EST to 6:30 AM EST
Where
Ripley County, Batesville to 0.41 mi SSW of Batesville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.300, -85.220

Numerous roads were closed around Batesville. One water rescue was needed for a motorist who was stranded in their vehicle.

Flash Flood, Dearborn

When
June 19, 6:00 AM EST to 8:00 AM EST
Where
Dearborn County, Aurora to 3.09 mi S of Aurora
Cause
Heavy Rain
Property damage
$100,000
Reported by
State Official
Coordinates
39.070, -84.900

Numerous reports of high water and flash flooding were received from the Aurora and Guilford areas. Several people and pets were stranded in Guilford due to rising water. Two vehicles were also swept away in the Guilford area after their occupants escaped.

Flash Flood, Franklin

When
June 19, 6:00 AM EST to 8:00 AM EST
Where
Franklin County, 1.22 mi W of Oldenburg to 0.8 mi NW of Peppertown
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
39.330, -85.223

Numerous reports of flash flooding were received from southern portions of Franklin County. Multiple road wash outs and erosions occurred along Barber Road, Bessler Road, Cane Mill Road, Cherry Hill Road, County Line Road, Creek Road, Elkhorn Road, Enochsburg Road, Gobles Creek Road, Monroe Road, Mountford Lane, Orchard Road, Pine Road, Pipe Creek Road, Possum Hollow Road, River Road, Russell Road, Shanks Road, Siemon Road, Sorber Road, St. Peters Road, Stockpile Road and Webb Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyThe tornado archive for Indiana, 2021Warnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955724, 955725, 955727, 955728, 955726, 955722, 955723, 955730, 955729, 955715, 955718, 955720.